Ingestion of acorns by dogs is common during the autumn months. Quercus species contain tannic acid; however, it may not be the only substance responsible for the toxic effects observed in animals, which are mainly gastrointestinal and, in some species, renal. Following an acute ingestion of acorns, vomiting and diarrhoea may occur in dogs, both of which may be bloody. Lethargy, abdominal tenderness and inappetence can also be seen and there is also the risk of gastrointestinal obstruction. There have been reports of renal and liver damage following substantial or chronic ingestion, a scenario more commonly seen in horses and ruminants.
For most small animal cases, treatment is essentially supportive; as vomiting usually occurs, emetics are often unnecessary, and the emphasis should be on rehydration. If the animal is showing significant clinical signs, or less commonly, melaena and pyrexia, the renal function and liver enzymes should be monitored. Acorn ingestion by horses, especially of large amounts or in a chronic situation, is potentially more serious. Where a small quantity has been ingested, the horse may be constipated and depressed and the faeces may be grey and contain acorn husks. Ingestion of larger quantities could result in mouth ulcers, dullness, abdominal pain, depression, hypothermia, sweating, weakness, inability to walk, incoordination, red or brown urine, constipation then severe bloody diarrhoea. Again, treatment will be symptomatic and supportive.
In most cases reported to the VPIS where follow up information was obtained, ingestion of acorns resulted in the animal remaining asymptomatic throughout, or making a full recovery.